Coprescription of triptans and SSRI or SNRIs

Researchers reviewed 14 years of patient data in search of evidence that concomitant use of triptans and selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI) antidepressants increases the risk for serotonin syndrome.

Researchers reviewed 14 years of patient data in search of evidence that concomitant use of triptans and selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI) antidepressants increases the risk for serotonin syndrome. The condition—attributed to elevated serotonin levels—can lead to tachycardia, unstable blood pressure, hyperthermia, nausea, vomiting, and diarrhea. Colleagues from Boston's Brigham and Women's Hospital used electronic health records from the Partners Research Data Registry to identify nearly 48,000 local patients who took triptans to treat migraine from January 1, 2001–December 31, 2014. Of about 19,000 who were coprescribed SSRI or SNRI antidepressants during that time, serotonin syndrome was suspected in just 17 patients and confirmed in 2. Notably, just 7 cases occurred during a year in which the patient was documented as taking both types of drug. The low rate, equivalent to 0–4 cases per 10,000 person–years of exposure, appears to contradict a 2006 FDA advisory about a possible risk of serotonin syndrome in concomitant users of triptans and SSRI or SNRI antidepressants. While the FDA action seemingly had little effect on practice, with coprescription occurring at a fairly steady rate of 21%–29% both before and after the notice, investigators believe FDA should reconsider the advisory, which was based on a small number of case reports.